Georgia, 2007

Hail and Damaging Winds in Georgia, July 1, 2007

July 1, 2007 · NWS FFC · 27 events in 18 counties and zones

A stationary front near the Georgia/Tennessee line and northwest flow aloft combined with a moist and unstable air mass to produce widespread thunderstorms during the afternoon and evening. Several of these became severe producing hail and damaging downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$995,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A stationary front near the Georgia/Tennessee line and northwest flow aloft combined with a moist and unstable air mass to produce widespread thunderstorms during the afternoon and evening. Several of these became severe producing hail and damaging downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 1, 4:12 AM EST, 6 hours 58 minutes earlier.

Area forecast discussion, Jul 1, 4:12 AM EST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 AM EDT SUN JUL 1 2007

.SHORT TERM /TODAY THROUGH TUESDAY/...
EASTERN U.S. TROUGH CONTINUES TO STRENGTHEN AS POLAR VORTEX
DEEPENS...RESULTING IN STRENGTHENED NW FLOW ALOFT ACROSS THE
REGION. PERSISTENT UPPER LOW...WITH TROPICAL FEED...REMAINS IN
THE TX/OK AREA...AND WILL DRIFT S BACK INTO TX BY MON AS IT
REMAINS TRAPPED BETWEEN LARGE UPPER RIDGE WESTERN U.S. AND
STRENGTHENING TROUGH EASTERN U.S. NAM MODEL INITIALIZES BEST...BUT
BECOMES AN OUTLIER BY MON-TUE AS IT TRIES TO ABSORB THE SOUTHERN
PLAINS LOW INTO THE EASTERN U.S. TROUGH. NONE OF THE OTHER GLOBAL
MODELS SHOW THIS SOLUTION...AND BASED ON HISTORY...THIS WILL NOT
OCCUR. THUS...BEYOND THIRD PERIOD...NAM WAS DISREGARDED. WEAK SFC
BOUNDARY EVIDENT IN WIND FIELD AND DEWPOINT DISCONTINUITY ACROSS
NC/NE GA. BOUNDARY SERVES AS THE BEST SFC FOCUS FOR
CONVECTION...INTERACTING WITH SHORT WAVES IN NW FLOW ALOFT. SUCH
WAS THE CASE SAT AFTERNOON...EVEN CONTINUING WELL PAST MIDNIGHT IN
SE PARTS OF THE CWA. NOT UNUSUAL FOR NW FLOW ALOFT. AN EVEN
STRONGER DISTURBANCE...NOW EVIDENT AS AN AREA OF TSRA ACROSS
AR...WILL APPROACH THE AREA LATE TODAY. JUST LIKE
YESTERDAY...ACTIVITY MAY GET A LATE START THANKS TO A WEAK SHORT
WAVE RIDGE OVER THE AREA TODAY AD SOME STABILIZATION BEHIND
DEPARTING CONVECTION...BUT EXPECT SCT-NMRS SHRA/TSRA ACTIVITY BY
LATE AFTERNOON/EVENING. AS THE SFC BOUNDARY SINKS JUST A LITTLE
FURTHER SOUTH...EXPECT THE BEST FOCUS FOR CONVECTION THIS
AFTERNOON/EVENING TO BE SOUTHWEST OF A RMG-ATL-MCN LINE...WITH
THE NE CORNER SEEING THE LEAST CONVECTION. STORMS ARE ONCE AGAIN
EXPECTED TO BE EFFICIENT LIGHTNING PRODUCERS WITH HOT AFTERNOON
TEMPS AND HIGH PW VALUES...LEADING TO HIGH VILS...OFTEN AN
INDICATOR OF INTENSE CG LIGHTNING. HAVE AGAIN HIGHLIGHTED FREQUENT
LIGHTNING IN THE ZONES. LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN
WITH PW VALUES IN EXCESS OF 1.75 INCHES. HOWEVER...HAVE CHOSEN NOT
TO MAKE AN ISSUE OF THIS IN LIGHT OF THE OVERALL DRY CONDITIONS.
CONVECTION WILL LIKELY AGAIN CONTINUE PAST MIDNIGHT ACROSS
CENTRAL/WEST CENTRAL GA. FOR MON-TUE...THE BOUNDARY SHOULD
CONTINUE TO PUSH GRADUALLY SOUTH...AND THE BEST FOCUS FOR
CONVECTION...AGAIN MOSTLY DURING THE LATE AFTERNOON/EVENING...WILL
BE A LITTLE FURTHER SOUTH EACH DAY. AS THE PAST SEVERAL
DAYS...HAVE GONE WELL ABOVE MOS POPS...INTO THE LIKELY RANGE IN
SOME AREAS. FOR TEMPS...AS NOTED YESTERDAY...THE MEX/MAV HAVE JUST
BEEN WAY TOO COOL. PERSISTENCE THE BEST FORECASTER LATELY FOR MAX
TEMPS...SO HAVE AGAIN RAISED 00Z MAV MOS SEVERAL DEGREES IN MOST
AREAS. MOST AREAS WERE 5 DEGREES OR BETTER ABOVE MAV MOS
YESTERDAY. WAS NOT ABLE TO ACCEPT DRASTIC COOLING OF HIGHS INTO
THE MID 80S FOR MON-TUE...AND THUS KEPT MOST AREAS CLOSER TO 90.
HIGHS IN THE 80S HAVE NOT VERIFIED AT ALL RECENTLY.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NORTHWEST FLOW ALOFT WILL PREVAIL THROUGH THE EXTENDED PERIOD. THE
SFC BOUNDARY WILL EVENTUALLY BE PUSHED FURTHER SOUTH...BUT SHOULD
STALL SOMEWHERE IN S GA AND REMAIN THERE MUCH OF THE WEEK. NOTE
THAT THE GFS CONTINUES TO SLOW THE SOUTHWARD PROGRESSION OF THIS
FEATURE WITH EACH RUN...AS TO BE EXPECTED AT THIS TIME OF THE
YEAR. WEAK DISTURBANCES ALOFT WILL CONTINUE TO AFFECT THE AREA
FROM TIME-TO-TIME...AND THUS CANNOT REMOVE POPS ANYWHERE IN THE
EXTENDED...INCLUDING THE 4TH. IN FACT...GFS NOW SHOWING A FAIRLY
HEALTHY SHORT WAVE THAT COULD RESULT IN INCREASED SHRA/TSRA
ACTIVITY IN THE NC/NE PART OF THE STATE THE EVENING OF THE 4TH. A
STRONGER DISTURBANCE AND ANOTHER WEAK FRONT WILL MOVE INTO THE
AREA LATE FRI-SAT. AGAIN...CONFIDENCE IN TIMING OF THIS FEATURE IS
LOW. WILL NEED TO KEEP AT LEAST LOW POPS THROUGH MOST PERIODS OF
THE EXTENDED...BUT FOCUS ON THE SOUTH NEAR THE INITIAL LINGERING
BOUNDARY AND IN ALL AREAS FRI-SAT AS THE NEXT RIPPLE IN THE FLOW
AFFECTS THE AREA. NEWEST MEX GUIDANCE IS QUITE A BIT WARMER THAN
EARLIER RUNS...ESPECIALLY THU. 850MB TEMPS THU IN THE +20C TO +21C
RANGE AND WITH DOWN SLOPING NW WINDS AND GOOD AMOUNTS OF
SUNSHINE...HAVE ADVERTISED SOME OF THE HOTTEST TEMPS OF THE YEAR
FOR THU AFTERNOON. NOTE...MOS GRIDDED DATA SHOWING 98-100+ IN THE
SW/WC PART OF THE CWA FOR THU AFTERNOON. SLIGHT COOLER TEMPS FOR
FRI-SAT.

&&

.AVIATION...
PERSISTENCE CONTINUES TO BE THE KEY IN THIS FORECAST. ATL/MCN AREAS
HAD RAIN DURING THE PAST 24 HOURS...HOWEVER VERY LITTLE FOG HAS
DEVELOPED EARLY THIS MORNING. THIS IS MAINLY DUE TO EXTENSIVE HIGH
LEVEL CLOUDS OVER THE STATE. THE CIRRUS WILL THIN OUT THROUGH THE
MORNING HOURS AND EXPECT ANOTHER CU FIELD TO DEVELOP BY NOON WITH
ISOLATED TO SCATTERED CONVECTION ACROSS THE ENTIRE AREA. BIGGEST
FORECAST PROBLEM WILL BE THE WINDS. NAM BRINGS THE WINDS AROUND TO
THE NORTHEAST ACROSS MOST OF THE AREA BY DAYBREAK WHILE THE GFS
HOLDS OFF ON THAT UNTIL THIS EVENING. WITH A WEAK PRESSURE GRADIENT
OVER THE REGION AND THE SURFACE BOUNDARY LAYING ACROSS THE
AREA...FEEL VARIABLE WINDS TO NEAR CALM MORE LIKELY THAN ANYTHING
ELSE THIS MORNING. FOR THIS AFTERNOON WILL START COMPROMISING THE
NAM/GFS SOLUTION AND START BRINGING THE WINDS TO THE NORTHEAST IN
ATL AND AHN AREAS BUT KEEPING THE WINDS LESS THAN 10 KTS EXCEPT IN
THE THUNDERSTORMS. IN CSG AND MCN FEEL THE BOUNDARY WILL KEEP THEIR
WINDS VARIABLE THROUGH MOST OF THE DAY WITH ALL LOCATIONS GOING NEAR
CALM TONIGHT. WILL KEEP CIGS VFR EXCEPT IN TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          95  70  88  67  90 /  40  50  20  10  10
ATLANTA         93  71  88  68  90 /  40  60  30  10  10
BLAIRSVILLE     85  63  81  62  84 /  30  40  20  10  10
CARTERSVILLE    93  68  89  67  90 /  40  60  20  10  10
COLUMBUS        96  74  91  72  92 /  50  60  40  30  20
GAINESVILLE     92  69  87  66  89 /  40  50  20  10  10
MACON           95  73  89  70  91 /  40  60  40  30  20
ROME            94  68  91  66  92 /  40  60  20  10  10
PEACHTREE CITY  94  69  88  65  90 /  50  60  30  20  10
VIDALIA         96  73  91  70  90 /  40  60  40  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19/17
Hazardous weather outlook, Jul 1, 4:24 AM EST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 AM EDT SUN JUL 1 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
524 AM EDT SUN JUL 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.

.SYNOPSIS...
A WEAK SURFACE TROUGH FROM NORTHEAST GEORGIA TO WEST CENTRAL
GEORGIA WILL DRIFT SLOWLY SOUTHWARD THIS AFTERNOON AND TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DAMAGING WINDS...NEARLY CONTINUOUS
CLOUD TO GROUND LIGHTNING...AND LOCALIZED HEAVY RAIN.

.DISCUSSION...
THE WEAK SURFACE TROUGH AND OUTFLOW BOUNDARIES LEFT OVER FROM
LAST NIGHTS CONVECTION WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. CAPES ARE EXPECTED TO RISE
TO OVER 2000 THIS AFTERNOON WITH LIFTED INDICES OF -2 TO -4.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND CONTINUE INTO TONIGHT. A FEW OF THESE THUNDERSTORMS COULD BECOME
SEVERE WITH DAMAGING WINDS ALONG WITH NEARLY CONTINUOUS CLOUD TO
GROUND LIGHTNING. THESE THUNDERSTORMS WILL OCCUR JUST ABOUT
ANYWHERE ACROSS NORTH AND CENTRAL GEORGIA.

ALSO...WITH THE SLOW MOVEMENT OF THE THUNDERSTORMS...HEAVY RAIN IS
POSSIBLE WITH ISOLATED AMOUNTS OF AROUND 2 INCHES POSSIBLE. WHILE
WIDESPREAD FLOODING IS NOT EXPECTED...BRIEF LOCALIZED SMALL STREAM
FLOODING IS POSSIBLE IN AND AROUND THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER
THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

The radar

The Atlanta radar (KFFC), 130 km away, was scanning. The volume nearest the first event began at 16:07 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 7 lightning, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Lumpkin

When
July 1, 11:10 AM EST to 11:25 AM EST
Where
Lumpkin County, 5 mi W of Auraria to 3 mi WSW of Auraria
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.470, -84.118

The Lumpkin County Emergency Management Director reported that four trees were down in the far western part of the county near the Dawson county line in the Wimpy Mill area.

Hail, Dawson

When
July 1, 12:20 PM EST to 12:30 PM EST
Where
Dawson County, Dawsonville to 4 mi SE of Dawsonville
Measured
1 in hail
Reported by
Public
Coordinates
34.420, -84.120

The public observed penny to quarter-sized hail from Dawsonville to near the intersection of Georgia Highway 400 and Georgia Highway 53. The Dawson County 911 Center reported that nickel-sized hail fell in downtown Dawsonville.

Thunderstorm Wind, Dawson

When
July 1, 12:20 PM EST to 12:35 PM EST
Where
Dawson County, Dawsonville to 4 mi SE of Dawsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
34.420, -84.120

The public and the Dawson County 911 Center reported that many trees were down throughout Dawsonville and south and east of Dawsonville. The roof was blown off a store in the southeast part of Dawsonville and onto an adjacent vehicle. The public estimated that winds were in the 50 to 60 mph range for up to 15 minutes.

Thunderstorm Wind, Hall

When
July 1, 12:46 PM EST to 1:08 PM EST
Where
Hall County, 6 mi WNW of Gainesville to 6 mi S of Gainesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
34.333, -83.927

The Hall County 911 Center reported that 10 trees were down across the county, mainly the western and southern portions. Pea-sized hail was also reported in Gainesville.

Lightning, Hall

When
July 1, 1:00 PM EST
Where
Hall County, Gainesville
Property damage
$1,000
Reported by
Newspaper
Coordinates
34.300, -83.830

The Gainesville Times reported that lightning struck several trees on McEver Road, toppling them and causing them to catch on fire.

Thunderstorm Wind, Jackson

When
July 1, 2:00 PM EST to 2:15 PM EST
Where
Jackson County, Jefferson to Nicholson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.120, -83.570

The Jackson County 911 Center reported that several trees were blown down throughout the county.

Thunderstorm Wind, Bartow

When
July 1, 2:15 PM EST to 2:40 PM EST
Where
Bartow County, Cassville to White
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
34.250, -84.850

The Bartow County 911 Center reported that a number of trees and several power lines were down throughout the county, but especially in the Cassville-White Road area between Cartersville and Adairsville.

Hail, Bartow

When
July 1, 2:15 PM EST to 2:20 PM EST
Where
Bartow County, 2 mi SE of Adairsville to 3 mi N of Cassville
Measured
1 in hail
Reported by
County Official
Coordinates
34.350, -84.925

The Bartow County 911 Center reported quarter-sized hail in the Cassville-White Road area between Adairsville and Cassville. Several reports of pea-sized hail were received from nearby surrounding areas.

Thunderstorm Wind, Dodge

When
July 1, 2:38 PM EST to 2:40 PM EST
Where
Dodge County, 2 mi E of Chauncey to 2 mi ESE of Chauncey
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.100, -83.036

The public reported that several trees and power lines were down. Pea-sized hail was also observed in the area.

Thunderstorm Wind, Floyd

When
July 1, 2:40 PM EST to 2:45 PM EST
Where
Floyd County, Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.250, -85.180

The Floyd County Emergency Management Director reported that several trees and power lines were down around Rome. Power outages were noted in the area.

Hail, Floyd

When
July 1, 2:40 PM EST to 2:42 PM EST
Where
Floyd County, Rome
Measured
0.75 in hail
Reported by
Public
Coordinates
34.250, -85.180

The public reported penny-sized hail.

Thunderstorm Wind, Cherokee

When
July 1, 3:02 PM EST to 3:30 PM EST
Where
Cherokee County, Allatoona Lake to 3 mi ENE of Woodstock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.170, -84.650

The Cherokee County Emergency Management Director reported that six to seven trees and a couple of power lines were down near Lake Allatoona west of Woodstock. Two to three trees were also down on power lines just west of Woodstock and also three miles east-northeast of Woodstock as well. Pea-sized hail was also observed in the area.

Hail, Cobb

When
July 1, 3:10 PM EST to 3:25 PM EST
Where
Cobb County, 3 mi NE of Acworth to 6 mi E of Kennesaw
Measured
1 in hail
Reported by
Public
Coordinates
34.111, -84.633

The public observed up to 10 minutes of quarter-sized hail in the Acworth area. Smaller hail, mostly on the order of pea-sized hail, was observed further east toward Sandy Springs.

Thunderstorm Wind, Cobb

When
July 1, 3:10 PM EST to 3:25 PM EST
Where
Cobb County, 1 mi SW of Noonday to 5 mi ENE of Kennesaw
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
34.060, -84.532

The public reports that an apparent thunderstorm downburst or microburst resulted in six or more large trees down in a heavily wooded neighborhood in north Cobb county. Streets included were Devonshire Drive, Buckingham Circle, and Sunset Circle. One tree was down on a home, causing damage to the structure. A couple of trees were down on power lines, and Devonshire Road was blocked from a downed tree. Some of the trees were at least 100-years old. In addition, a street sign was down in the area.

Lightning, Cherokee

When
July 1, 3:20 PM EST
Where
Cherokee County, 4 mi W of Woodstock
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.100, -84.590

The Cherokee County Emergency Management Director reported that lightning struck a Kroger food store. Smoke was reported in the building, but damage was determined to be minor by the local fire department.

Lightning, Glascock

When
July 1, 4:00 PM EST
Where
Glascock County, Gibson
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.230, -82.600

The Glascock County Emergency Management Director reported that two house fires were started as a result of lightning strikes. Damage estimates were indeterminate.

Thunderstorm Wind, Jefferson

When
July 1, 4:02 PM EST to 4:06 PM EST
Where
Jefferson County, Stapleton
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.220, -82.470

The Jefferson County 911 Center reported that a few trees and power lines were down in the Stapleton area in the far northern part of the county.

Thunderstorm Wind, Clayton

When
July 1, 5:01 PM EST to 5:05 PM EST
Where
Clayton County, Jonesboro
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.520, -84.350

The Clayton County 911 Center reported that two trees and one power line were down. One of the trees was down near the intersection of Georgia Highway 138 and U.S. Highway 19 and the other was on Beach Road. The power line was down on McDonough Street.

Lightning, Clayton

When
July 1, 5:10 PM EST
Where
Clayton County, Jonesboro
Property damage
$300,000
Reported by
Amateur Radio
Coordinates
33.520, -84.350

An amateur radio operator relayed a report of two lightning-related house fires. The Clayton County Emergency Management Director reported that one of the homes suffered substantial damage when lightning started a fire in the drop ceiling of the basement when it struck a panel box outside of the home.

Hail, Henry

When
July 1, 5:15 PM EST to 5:35 PM EST
Where
Henry County, 3 mi NE of Hampton to Locust Grove
Measured
1.75 in hail
Reported by
Public
Coordinates
33.411, -84.243

The public observed golf ball-sized hail in the Locust Grove area and penny-sized hail in the Hampton and Luella areas.

Lightning, Coweta

When
July 1, 6:15 PM EST to 6:30 PM EST
Where
Coweta County, 8 mi SW of Thomas Xrds to 2 mi W of Raymond
Property damage
$500,000
Reported by
County Official
Coordinates
33.318, -84.778

The Coweta County 911 Center and the Newnan Times Herald reported that lightning struck six structures within the county. A home was struck on Mike Powers Road, causing moderate damage to the bedrooms, and Pegasus Trace in Thomas Crossroads, causing just minor damage. A barn on Roy Road off Georgia Highway 16 in the Raymond community was destroyed as a result of a lightning-related fire.

Thunderstorm Wind, Butts

When
July 1, 6:15 PM EST to 6:20 PM EST
Where
Butts County, Jackson
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.300, -83.970

The Butts County 911 Center reported that three trees were down in the Jackson area.

Thunderstorm Wind, Coweta

When
July 1, 6:25 PM EST to 6:30 PM EST
Where
Coweta County, 2 mi W of Newnan
Measured
36 kt (41 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.370, -84.835

The Coweta County Emergency Management Director and the County 911 Center reported that three trees were blown down, two of which fell on power lines.

Thunderstorm Wind, Meriwether

When
July 1, 6:55 PM EST to 7:08 PM EST
Where
Meriwether County, Woodbury to Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.980, -84.580

The Meriwether County 911 Center reported that nine trees were down in the Woodbury, Warm Springs, and Manchester areas.

Lightning, Upson

When
July 1, 7:10 PM EST
Where
Upson County, Thomaston
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.900, -84.330

The Upson County Emergency Management Director reported that lightning struck a home in town on Thurston Avenue. Minor damage was reported to the clothes dryer, where the lightning strike occurred.

Hail, Upson

When
July 1, 7:15 PM EST to 7:18 PM EST
Where
Upson County, 8 mi W of Thomaston to 7 mi W of Thomaston
Measured
0.75 in hail
Reported by
Public
Coordinates
32.900, -84.468

The public observed penny-sized hail.

Lightning, Rockdale

When
July 1, 7:30 PM EST
Where
Rockdale County, Magnet
Property damage
$8,000
Reported by
Newspaper
Coordinates
33.570, -84.020

The Rockdale Citizen of Conyers reported that lightning struck a home on Georgia Highway 20 entering the house via metallic water and gas lines. A portion of the floor of the home was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47718, 47719, 47720, 47722, 52060, 47812, 47813, 47816, 47819, 47927, 47928, 47820, 48025, 52047, 52045, 47821, 47822, 47825, 47827, 47918, 47921, 47923, 47922, 47924, 47925, 47926, 52059.